Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 99, NWS Blacksburg, VA

April 28, 20114 counties in Virginia; Greenbrier County, Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2011, 1:03 AM EDT for 4 counties in Virginia; Greenbrier County, Monroe County, West Virginia. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2011, 1:03 AM EDT (05:03 UTC)
Expired
Apr 28, 2011, 2:00 AM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Rockbridge County, VA, Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 1:15 AM EDTTSTM WND DMG7 Nne Warm Springs, VASEVERAL TREES REPORTED DOWNED IN THE ROCKY RIDGE AREA. TIME ESTIMATED FROM RADAR.
Apr 28, 1:30 AM EDTTSTM WND DMGWarm Springs, VASEVEREL TREES DOWN IN WARM SPRINGS ALONG SR 220 AND ALONG ROCKY RIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:41 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS51 KRNK 280503
SVRRNK
VAC005-017-163-580-WVC025-063-280600-
/O.NEW.KRNK.SV.W.0099.110428T0503Z-110428T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 AM EDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
  BATH COUNTY IN WEST CENTRAL VIRGINIA
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
  EASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  EASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 200 AM EDT.

* AT 1259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM RORER TO MONCOVE LAKE STATE
  PARK...OR ALONG A LINE EXTENDING FROM NEOLA TO 7 MILES NORTHWEST OF
  PAINT BANK...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROARING MOUNTAIN SUMMIT...
  NEOLA...
  JORDAN MINES...
  CALLAGHAN...
  COVINGTON CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3817 7943 3811 7948 3806 7943 3792 7947
      3779 7979 3780 7982 3777 7985 3747 8056
      3809 8035 3810 8033 3804 8021 3807 7997
      3818 7992 3827 7981
TIME...MOT...LOC 0503Z 234DEG 43KT 3805 8016 3767 8031

$$
3 follow-up statements
825 
WWUS51 KRNK 280514
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 AM EDT THU APR 28 2011

WVC063-280524-
/O.CAN.KRNK.SV.W.0099.000000T0000Z-110428T0600Z/
MONROE WV-
114 AM EDT THU APR 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONROE COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3817 7943 3811 7948 3806 7943 3792 7947
      3763 8022 3765 8026 3804 8021 3807 7996
      3818 7992 3827 7981
TIME...MOT...LOC 0514Z 234DEG 43KT 3812 8002 3775 8017

$$

VAC005-017-163-580-WVC025-280600-
/O.CON.KRNK.SV.W.0099.000000T0000Z-110428T0600Z/
ROCKBRIDGE VA-CITY OF COVINGTON VA-BATH VA-ALLEGHANY VA-GREENBRIER WV-
114 AM EDT THU APR 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR THE CITY OF COVINGTON... EASTERN GREENBRIER...ALLEGHANY...BATH
AND NORTHWESTERN ROCKBRIDGE COUNTIES...

AT 113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF MOUNTAIN
GROVE TO JORDAN MINES...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH
OF MARLINTON TO JORDAN MINES...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEOLA...
  CALLAGHAN...
  COVINGTON CITY...
  LAKE MOOMAW...
  IRON GATE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3817 7943 3811 7948 3806 7943 3792 7947
      3763 8022 3765 8026 3804 8021 3807 7996
      3818 7992 3827 7981
TIME...MOT...LOC 0514Z 234DEG 43KT 3812 8002 3775 8017

$$
599 
WWUS51 KRNK 280548
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 AM EDT THU APR 28 2011

VAC005-017-163-580-WVC025-280600-
/O.CON.KRNK.SV.W.0099.000000T0000Z-110428T0600Z/
ROCKBRIDGE VA-CITY OF COVINGTON VA-BATH VA-ALLEGHANY VA-GREENBRIER WV-
148 AM EDT THU APR 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR THE CITY OF COVINGTON... EASTERN GREENBRIER...ALLEGHANY...BATH
AND NORTHWESTERN ROCKBRIDGE COUNTIES...

AT 145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF BURNSVILLE
TO INGALLS FIELD...OR ALONG A LINE EXTENDING FROM 21 MILES NORTH OF
WARM SPRINGS TO HOT SPRINGS...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  WARM SPRINGS...
  NIMROD HALL...
  YOST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3817 7943 3811 7948 3806 7943 3792 7947
      3763 8022 3765 8026 3804 8021 3807 7996
      3818 7992 3827 7981
TIME...MOT...LOC 0548Z 234DEG 43KT 3836 7960 3799 7975

$$
160 
WWUS51 KRNK 280558
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 AM EDT THU APR 28 2011

VAC005-017-163-580-WVC025-280609-
/O.EXP.KRNK.SV.W.0099.000000T0000Z-110428T0600Z/
ROCKBRIDGE VA-CITY OF COVINGTON VA-BATH VA-ALLEGHANY VA-GREENBRIER WV-
158 AM EDT THU APR 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF COVINGTON...
EASTERN GREENBRIER...ALLEGHANY...BATH AND NORTHWESTERN ROCKBRIDGE
COUNTIES EXPIRES AT 200 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3817 7943 3811 7948 3806 7943 3792 7947
      3763 8022 3765 8026 3804 8021 3807 7996
      3818 7992 3827 7981
TIME...MOT...LOC 0559Z 234DEG 43KT 3843 7946 3807 7961

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:57 AM EDT, 6 minutes earlier.

Area forecast discussion, Apr 28, 12:57 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 AM EDT THU APR 28 2011

.SYNOPSIS...
A MOIST SOUTHERLY FLOW OF AIR WILL PERSIST ACROSS THE REGION THIS
EVENING AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST.
THIS SLOW MOVING FRONT WILL CROSS THE MID ATLANTIC REGION LATE
TONIGHT INTO THURSDAY MORNING. COOLER HIGH PRESSURE WILL BUILD
INTO THE AREA THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH TODAY/...
UPDATE SENT TO INCLUDE A NEW TOR WATCH...NUMBER 247 FOR THE ENTIRE
CWA GIVEN ONGOING STORMS AND PERHAPS ANOTHER BROKEN BAND TO THE
WEST. ENVIRONMENT STILL LOOKS GOOD FOR ROTATING STORMS EAST OF THE
BLUE RIDGE ALTHOUGH LATE NIGHT TIMING MAY PRECLUDE WIDESPREAD
ADDED SVR DESPITE CONTINUED GOOD INSTABILITY ATTM.

PREVIOUS DISCUSSION BELOW...

WIND ADVISORY NOW EXPIRED FOR THE FOUR COUNTIES OF SW VA. WINDS
WILL CONTINUE TO BE GUSTY IN THIS AREA...BUT THE RESULT OF
CONVECTIVE WINDS FROM SHOWERS AND STORMS...AND EVNETUALLY THE
INCREASING GRADIENT WIND BEHIND THE COLD FRONT. HOWEVER...THE
850 MB WINDS WILL BE WEAKER AND NOT AN OPTIMAL RIDGE TOP CROSSING
ANGLE FOR AN ADDITIONAL ADVISORY POST FRONT. HAVE ALSO ADJUSTED
LATEST TEMP...DEW POINT...POP AND WX GRIDS BASED UPON LATEST
SURFACE AND RADAR OBSERVATIONS AND ANTICIPATED TRENDS OVER THE
NEXT FEW HOURS.

PREVIOUS DISCUSSION...
PRESSURE RISES BEHIND THE FRONT WILL BE STRONG WITH
BREEZY AND GUSTY CONDITIONS. SATURATED GROUND AND GUSTY POST-
FRONTAL WINDS COULD DOWN TREES/POWER LINES FROM NON-THUNDERSTORM
WINDS.

TEMPERATURES AGAIN WILL BE MUGGY UNTIL THE FRONT PASSES TO THE EAST
THURSDAY AFTERNOON. SEASONAL TEMPERATURES AND DRIER CONDITION
EXPECTED THURSDAY AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
LONG WAVE TROF MOVES EAST OF THE FORECAST AREA BY LATE FRIDAY. HAVE
DEEP NORTHWEST FLOW ON THURSDAY NIGHT AND FRIDAY AND ENOUGH LOW
LEVEL MOISTURE TO KEEP A CHANCE OF SHOWERS IN THE WESTERN UPSLOPE
AREAS THROUGH FRIDAY.

500 MB HEIGHTS START RISING ON FRIDAY NIGHT AND SATURDAY. AT THE
SURFACE HIGH PRESSURE WILL BE CENTERED OVER VIRGINIA AND NORTH
CAROLINA BY SATURDAY MORNING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RODGE CONTINUES INTO THE SOUTHEAST UNITED STATES ON SATURDAY
NIGHT AND SUNDAY. THE SURFACE HIGH MOVES OFFSHORE SATURDAY NIGHT AND
SUNDAY WITH DEEP SOUTHWEST WINDS DEVELOPING BY MONDAY.

MODELS ARE DIFFERENT WITH THE TIMING AND INTENSITY OF THE NEXT
APPROACHING TROF WITH THE OPERATIONAL ECMWF SHOWING A CLOSED 500MB
LOW AND THE OPERATIONAL GFS BEING FASTER THAN MOST OF THE OTHER
GUIDANCE. HPC GUIDANCE IS A COMPROMISE BETWEEN THE TWO AND HAVE
WEIGHTED HEAVILY TOWARD HPC GRIDS FOR THE EXTENDED.

THIS PUTS THE BEST PROBABILITY ON RAIN ON MONDAY NIGHT AND TUESDAY.
WILL KEEP WEDNESDAY BEHIND THE FRONT DRY.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
TONIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS THE AREA
WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW LEVEL
JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT. TIMING OF JUST HOW FAST THE LINE OF
CONVECTION WILL MOVE THROUGH THE REGION WITH A CONSENSUS OF JUST
AFTER MIDNIGHT KBLF/KLWB TO THE EARLY MORNING HOURS KBCB/KROA TO
AROUND DAYBREAK OR SLIGHTLY LATER OUT EAST. THEREFORE INCLUDED A
PREVAILING TSRA MENTION AT ALL BUT THE EASTERN SITES. HOWEVER
INCLUDING A VCSH/CB MENTION FOR KLYH/KDAN FOR LATE TONIGHT IN CASE
TIMING IS A BIT FASTER.

THE LINE OF SHRA/TSRA MAY NOT EXIT THE EAST UNTIL MID MORNING THU
FOLLOWED BY HIGH PRESSURE ACROSS THE AREA THURSDAY AFTERNOON INTO
FRIDAY. HOWEVER WITH THE PARENT UPPER TROUGH STILL
OVERHEAD...LOOKING AT VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS. HIGH PRESSURE AND HIGHER HEIGHTS SHOULD
FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND.

&&

.HYDROLOGY...
AN AREA OF MODERATE RAIN SHOWERS WILL ACCOMPANY A COLD FRONT THAT
WILL PASS THROUGH THE REGION OVERNIGHT INTO EARLY THURSDAY
MORNING. ISOLATED...HEAVY RAIN PRODUCING THUNDERSTORMS WILL ALSO
ACCOMPANY THE FRONT. THERE IS A CONCERN THAT QUICK BURSTS OF VERY
HEAVY RAIN FROM THESE THUNDERSTORMS MAY PROMPT FLASH FLOODING. THE
CONCERN IS EVEN HIGHER WHERE MULTIPLE THUNDERSTORMS TRACK OVER THE
SAME AREA IN A SHORT PERIOD OF TIME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR VAZ007-
     009>020-022>024-032>035.
NC...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR NCZ001>003-
     018-019.
WV...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR WVZ042>045.

&&

SYNOPSIS...JH
NEAR TERM...DS/JH/RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/RCS
HYDROLOGY...
Hazardous weather outlook, Apr 28, 12:42 AM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1242 AM EDT THU APR 28 2011

NCZ003-019-VAZ032>035-290445-
SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST-
1242 AM EDT THU APR 28 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...TORNADO WATCH 247 IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-290445-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1242 AM EDT THU APR 28 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...TORNADO WATCH 247 IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-290445-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1242 AM EDT THU APR 28 2011

...TORNADO WATCH 247 IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 27, 11:07 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             SALTVILLE               36.88N  81.76W
04/27/2011  E4.50 INCH       SMYTH              VA   EMERGENCY MNGR

            REPORTS OF NUMEROUS TREES AND LARGE BRANCHES DOWN IN
            AND AROUND TOWN

1032 PM     TSTM WND DMG     SALTVILLE               36.88N  81.76W
04/27/2011                   SMYTH              VA   EMERGENCY MNGR

            REPORTS OF NUMEROUS TREES AND LARGE BRANCHES DOWN IN
            AND AROUND TOWN

&&

EVENT NUMBER RNK1100151
EVENT NUMBER RNK1100152

WERT
Local storm report, Apr 27, 11:25 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             ROCKY GAP               37.23N 81.10W
04/27/2011  E0.25 INCH       BLAND              VA   EMERGENCY MNGR

&&

KM
Local storm report, Apr 27, 11:28 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             BLUEFIELD               37.24N 81.27W
04/27/2011  E1.00 INCH       TAZEWELL           VA   PUBLIC

&&

KM
Local storm report, Apr 27, 11:42 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             3 E BLUEFIELD           37.27N  81.16W
04/27/2011  E1.00 INCH       MERCER             WV   TRAINED SPOTTER

&&

EVENT NUMBER RNK1100154

JH
Local storm report, Apr 27, 11:45 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             1 SSE CHILHOWIE         36.79N  81.68W
04/27/2011  E1.75 INCH       SMYTH              VA   LAW ENFORCEMENT

&&

EVENT NUMBER RNK1100155

WERT
Local storm report, Apr 28, 12:42 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1242 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FUNNEL CLOUD     SUGAR GROVE             36.77N 81.40W
04/28/2011                   SMYTH              VA   PUBLIC

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:01 PM EDTTornado WarningRNKHalifax, Pittsylvania, City of Danville44 min
Apr 27, 8:09 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell66 min
Apr 27, 8:32 PM EDTTornado WarningRNKCampbell, Charlotte, Halifax, Pittsylvania43 min
Apr 27, 8:45 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville45 min
Apr 27, 9:06 PM EDTFlash Flood WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more13 hr
Apr 27, 9:11 PM EDTTornado WarningRNKCharlotte, Halifax34 min
Apr 27, 10:12 PM EDTTornado WarningRNKBland, Smyth, Tazewell48 min
Apr 27, 10:26 PM EDTTornado WarningRNKBland, Smyth, Tazewell, Wythe49 min
Apr 27, 10:39 PM EDTFlash Flood WarningRNKBland, Smyth, Tazewell6 hr
Apr 27, 11:09 PM EDTTornado WarningRNKBland, Giles, Tazewell51 min
Apr 27, 11:12 PM EDTTornado WarningRNKBland, Grayson, Smyth, Tazewell, Wythe48 min
Apr 27, 11:19 PM EDTFlash Flood WarningRNKCarroll, Giles, Grayson, Montgomery, Pulaski, Wythe and 2 more6 hr
Apr 27, 11:53 PM EDTTornado WarningRNKBland, Giles, Montgomery, Pulaski, Tazewell, Wythe52 min
Apr 27, 11:56 PM EDTTornado WarningRNKAlleghany, City of Covington49 min
Apr 28, 12:01 AM EDTTornado WarningRNKBland, Carroll, Grayson, Smyth, Wythe44 min
Apr 28, 12:40 AM EDTTornado WarningRNKBath35 min
Apr 28, 12:45 AM EDTTornado WarningRNKBland, Giles, Montgomery, Pulaski, Wythe, City of Radford45 min
Apr 28, 12:48 AM EDTFlash Flood WarningRNKAlleghany, Bath, Craig, Giles, City of Covington6 hr
Apr 28, 1:12 AM EDTTornado WarningRNKBland, Smyth, Tazewell, Wythe33 min
Apr 28, 1:19 AM EDTTornado WarningRNKCraig, Giles, Montgomery, Roanoke26 min
Apr 28, 1:20 AM EDTTornado WarningRNKBland, Smyth, Tazewell, Wythe25 min
Apr 28, 1:28 AM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Rockbridge, City of Lexington21 min
Apr 28, 1:34 AM EDTTornado WarningRNKAlleghany, Bath, Botetourt, Rockbridge, City of Lexington41 min
Apr 28, 1:39 AM EDTFlash Flood WarningRNKBland3 hr
Apr 28, 1:43 AM EDTTornado WarningRNKAlleghany, Botetourt, Craig, Montgomery19 min
Apr 28, 1:47 AM EDTTornado WarningRNKBland, Giles, Tazewell, Wythe9 min
Apr 28, 2:17 AM EDTTornado WarningRNKCraig, Giles28 min
Apr 28, 3:22 AM EDTFlash Flood WarningRNKAlleghany, Botetourt, Craig, Franklin, Montgomery, Roanoke and 2 more4 hr
Apr 28, 4:17 AM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania, City of Danville30 min
Apr 28, 5:32 AM EDTFlash Flood WarningRNKCarroll, Floyd, Grayson, Montgomery, City of Galax3 hr
Apr 28, 5:51 AM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Patrick54 min
Apr 28, 6:40 AM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, City of Buena Vista and 1 more65 min
Apr 28, 6:46 AM EDTSpecial Weather StatementRNKPatrick29 min
Apr 28, 6:47 AM EDTAreal Flood WarningRNKAlleghany, Bath, Craig, City of Covington6 hr
Apr 28, 6:48 AM EDTSevere Thunderstorm WarningRNKCarroll, Henry, Patrick24 min
Apr 28, 7:13 AM EDTSpecial Weather StatementRNKPatrick32 min
Apr 28, 7:44 AM EDTSpecial Weather StatementRNKAppomattox, Bedford, Buckingham, City of Lynchburg76 min
Apr 28, 7:48 AM EDTSpecial Weather StatementRNKCampbell72 min
Apr 28, 8:09 AM EDTAreal Flood WarningRNKAlleghany, Botetourt, Craig10 hr
Apr 28, 8:56 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte, City of Lynchburg64 min
Apr 28, 10:06 AM EDTSpecial Weather StatementRNKHalifax39 min
Apr 28, 12:38 PM EDTSpecial Weather StatementRNKCity of Danville52 min
Apr 28, 12:44 PM EDTAreal Flood WarningRNKBath6 hr
Apr 28, 6:33 PM EDTAreal Flood WarningRNKAlleghany, Botetourt, Craig6 hr
Apr 27, 10:32 PM EDTTornado WarningRNKGreenbrier43 min
Apr 27, 10:57 PM EDTTornado WarningRNKGreenbrier, Mercer, Summers48 min
Apr 27, 11:43 PM EDTTornado WarningRNKGreenbrier, Summers36 min
Apr 28, 1:45 AM EDTTornado WarningRNKGreenbrier, Mercer, Monroe, Summers31 min
Apr 28, 11:16 AM EDTRiver Flood WarningRNKGreenbrier, Monroe, Summers10 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.